Texas, 2005

Hail and Damaging Wind in Texas, July 12, 2005

July 12, 2005 · NWS AMA · 2 events in 1 county or zone

A severe thunderstorm over the extreme northeastern Texas panhandle during the evening hours produced hail and damaging winds. The high winds blew down several trees and limbs and also blew the roof off a garage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm over the extreme northeastern Texas panhandle during the evening hours produced hail and damaging winds. The high winds blew down several trees and limbs and also blew the roof off a garage. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 12, 1:40 PM CST, 5 hours 42 minutes earlier.

Area forecast discussion, Jul 12, 1:40 PM CST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT TUE JUL 12 2005

.DISCUSSION...
HIGH PRESSURE AND NORTH TO NORTHEASTERLY FLOW ALOFT IS THE FEATURE OF
THE WEEK FOR THIS PACKAGE. IN THE SHORT TERM...LEFT 20 POPS IN FOR
TONIGHT. LINGERING BOUNDARIES EVIDENT ON RADAR IMAGERY COMBINED WITH
AN UNSTABLE AIRMASS MAY ALLOW FOR CONVECTION LATE TONIGHT AND EARLY
TOMORROW MORNING. STORMS FORMING OFF THE ROCKIES IN EASTERN NM SHOULD
NOT DRIFT INTO CWA AS NORTHEAST FLOW ALOFT WILL PUSH THE ACTIVITY
SOUTH OF THE PANHANDLES. HOWEVER...THERE IS A RELATIVELY WEAK CAP IN
PLACE WITH 700MB TEMPS NEAR 11C. LOCALIZED CONVECTION MAY OCCUR WHERE
SURFACE HEATING HAS ALLOWED HIGH TEMPS TO CREEP INTO THE LOW TO MID
90S. PLUS THERE IS AND WILL CONTINUE TO BE ABUNDANT MOISTURE IN THE
EASTERN CWA. MORNING SOUNDING TO SHOW SOME DIRECTIONAL SHEAR IN THE
LOW LEVELS...BUT SURFACE WINDS HAVE CALMED TO AROUND 5 KTS AND WIND
PROFILER DATA IN KANSAS SHOWS RELATIVELY CALM WINDS UP TO 700MB OR
SO. THINKING BIGGEST THREAT IF/WHEN STORMS DEVELOP WILL BE SLOW
MOVING HEAVY PRECIPITATORS. WAS NOTIFIED THAT AREAS IN THE NORTHEAST
TEXAS PANHANDLE HAVE HIGH GROUND SATURATION AND WOULD BE FLOOD PRONE
IF STORMS MOVE OVER THE AREA. OTHERWISE...WINDS ALOFT ARE ONLY IN THE
20 KT RANGE SO WOULD NEED TO SEE A VERY RAPIDLY COLLAPSING STORM FOR
HIGH WINDS TO BE A CONCERN. DID MAKE CHANGES TO WEDNESDAYS GRIDS.
MESO ETA SHOWED AN INTERESTING SITUATION DEVELOPING FOR THE NORTHEAST
CWA STATING TOMORROW 12Z TIME FRAME. MESO ETA SHOWS SMALL SCALE
SURFACE HIGH PUSHING TO THE SW ACROSS THE CWA...MODELS ALSO SPITTING
OUT PRECIP WITH THIS HIGH. COLD AIR ADVECTION APPROACHES THE CWA
AHEAD OF THE HIGH WITH AN ASSOCIATED AREA OF POSITIVE 700MB
OMEGA...AND JUST BEHIND THE HIGH THERE IS AN AREA OF WARM AIR
ADVECTION AND AN AREA OF NEGATIVE 700MB OMEGA. IN OTHER WORDS...IT
APPEARS TO BE A BACKWARDS COLD FRONT. WOULD THINK THE WARM AIR SHOULD
RIDE UP OVER THE COLD AIR AND FORM A VERY STABLE ATMOSPHERE. SO
PRECIP FROM MESO ETA MAY BE SIGNS OF STRATIFORM RAIN RATHER THAN
SUMMER CONVECTION. SO THINKING THIS DISTURBANCE MAY BE EITHER
GENERATED FROM OR ENHANCED BY THE REMNANTS OF DENNIS AND THE MODELS
MIGHT NOT BE THAT FAR OUT TO LUNCH. SO DECIDED TO STICK SLIGHT CHANCE
POPS IN FORECAST AND UPDATED CLOUDS AND TEMPS TO SHOW THE SHOT AT
PRECIP.

AFTER WEDNESDAY...ONLY MADE CHANGES TO DAY SEVEN. HIGH PRESSURE ALOFT
WILL DOMINATE THE EXTENDED. DID NOT IDENTIFY ANY SHORT WAVE ENERGY IN
THE MODELS SO STORMS WOULD HAVE TO FORM EITHER THROUGH OLD FASHIONED
DIURNALLY DRIVEN CONVECTION OR OFF ROGUE OUTFLOW BOUNDARIES. BOTH OF
WHICH ARE ENTIRELY POSSIBLE BUT NOT CONFIDENT AT ALL ON THE WHEN AND
WHERE SO LEFT FOREACAST DRY. DID PUT TRIVIAL 10S IN POP GRIDS FOR DAY
7 TO INDICATE SOME CONFIDENCE IN COLD FRONT PROGGED BY MODELS TO COME
THROUGH MONDAY. WOULD LIKE TO SEE A FEW MORE RUNS AND CONTINUED
CONSISTENCY TO JUMP ON HIGHER POPS

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  92  66  92 /  20  20  20   0
BEAVER OK                  67  88  69  93 /  20  20   0   0
BOISE CITY OK              62  92  62  91 /  20  20  10   0
BORGER TX                  65  94  66  94 /  20  20  10   0
BOYS RANCH TX              64  94  65  92 /  20  20  20   0
CANYON TX                  64  93  65  93 /  20  20  20   0
CLARENDON TX               67  93  67  94 /  20  20  20   0
DALHART TX                 64  92  63  93 /  20  20  20   0
GUYMON OK                  65  93  67  93 /  20  20  10   0
HEREFORD TX                65  93  65  93 /  20  20  20   0
LIPSCOMB TX                67  90  69  94 /  20  20  10   0
PAMPA TX                   66  91  66  94 /  20  20  10   0
SHAMROCK TX                69  93  69  95 /  20  20  10   0
WELLINGTON TX              69  94  70  95 /  20  20  20   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

21/14
Hazardous weather outlook, Jul 12, 11:52 AM CST, 7 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1252 PM CDT TUE JUL 12 2005

OKZ001>003-TXZ001>020-131100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1252 PM CDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
GENERAL THUNDERSTORMS WILL BE POSSIBLE FOR ALL THE TEXAS AND OKLAHOMA
PANHANDLES. THE MAIN THREATS WILL DANGEROUS LIGHTNING AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WYNNE

In the hours before

Local storm report, Jul 12, 3:20 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
420 PM CDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND DMG     LELIA LAKE              34.90N 100.77W
07/11/2005                   DONLEY             TX   LAW ENFORCEMENT

            LARGE TREES BLOWN DOWN AND BLOCKING ONE LANE OF TRAFFIC
            ON U.S. HIGHWAY 287.
Special weather statement, Jul 12, 6:51 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
751 PM CDT TUE JUL 12 2005

OKZ003-130115-
BEAVER OK-
751 PM CDT TUE JUL 12 2005

...STRONG THUNDERSTORM IN BEAVER COUNTY...

A STRONG THUNDERSTORM WAS LOCATED NEAR SLAPOUT AT 751 PM CDT...MOVING
SOUTH AT 25 MPH.

PEA SIZE HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THIS STORM.

PEOPLE IN BEAVER COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

TAKE SHELTER UNTIL THE STORM HAS PASSED.
Local storm report, Jul 12, 7:22 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
822 PM CDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             FOLLETT                 36.43N 100.14W
07/12/2005  0.88 INCH        LIPSCOMB           TX   TRAINED SPOTTER

            45 TO 50 MPH WINDS.

&&

LG

The radar

The Dodge City radar (KDDC), 148 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lipscomb

When
July 12, 7:22 PM CST
Where
Lipscomb County, Follett
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.433, -100.133

Thunderstorm Wind, Lipscomb

When
July 12, 7:22 PM CST
Where
Lipscomb County, Follett
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -100.133

Several trees and limbs blown down along with the roof blown off a garage by the high winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464599, 5464600.